The case represents a rare side effect of the vaccine. Health practitioners still say the benefits of mRNA COVID-19 vaccines in preventing severe illness, hospitalisation, and death far outweigh the risks.
A study carried out by Hamad Medical Corporation, Sidra Medicine, and Qatar University that was published on November 8 documented a young patient who developed myocarditis, which is inflammation of the heart muscle, after receiving his third dose of an mRNA vaccine.
The patient, a 22-year-old male with no significant medical history, experienced chest discomfort and difficulty breathing within 24 hours of vaccination. The study observed regional wall motion abnormalities in the patient’s echocardiogram, a feature not commonly associated with myocarditis cases.
Myocarditis can reduce the heart’s ability to beat and cause rapid or abnormal heart rhythms. It is typically caused by viral infections.
While mRNA vaccines, such as the Pfizer-BioNTech and Moderna shots, have been crucial in the fight against COVID-19, according to the authors, they are not without potential side effects.
“Although the vaccines are broadly safe, we should not overlook the rare, life-threatening side effects of the vaccines,” wrote the authors of the study.
Myocarditis, though rare, is one such side effect that has emerged in a small number of cases, primarily among younger males, according to research published in the U.S. National Library of Medicine last year.
The 22-year-old patient responded well to treatment and has since been discharged.